Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 291, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 2:52 PM CDT for Douglas County, Howell County, Texas County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 2:52 PM CDT (19:52 UTC)
- Expired
- Aug 24, 2002, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, MO, Howell County, MO, Texas County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:55 PM CDT | Thunderstorm Wind 52 E | Vanzant, MO | |
| Aug 24, 3:10 PM CDT | Thunderstorm Wind 52 E | Willow Spgs, MO | |
| Aug 24, 3:31 PM CDT | Thunderstorm Wind 52 E | Willow Spgs, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:17 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 24, 2:17 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 217 PM CDT SAT AUG 24 2002 WEAKENING CONVECTIVE SYSTEM MOVED INTO WESTERN MISSOURI SHORTLY AFTER DAYBREAK. CLOUD COVER PUT THE LID ON MUCH IN THE WAY OF GROUND BASED INSTABILITY OVER WESTERN COUNTIES...HOWEVER...SMALL CLUSTER OF STORMS HAS INTENSIFIED IN THE SGF AREA WITH NOTABLE BUT LESS THAN SEVERE DOWNBURST WINDS AT THE STATION. SOLAR HEATING HAS DESTABILIZED AREAS EAST OF SPRINGFIELD WITH CAPES OF 2000-3000 J/KG OVER SOUTHEASTERN COUNTIES. STORMS MAY TRY TO ORGANIZE AS THEY MOVE EAST AND WILL ADJUST RAIN CHANCES BASED ON SHORT TERM TRENDS. WENT WITH ETA/MESO ETA AGAIN TODAY SINCE IT APPEARS TO HAVE A BETTER HANDLE ON LOW LEVEL BOUNDARIES. MIDLEVEL FEATURES BETWEEN THE AVN/ETA ARE SIMILAR. ANOTHER AREA OF STORMS WILL DEVELOP OVER THE CENTRAL PLAINS (NEB/KS/NORTHERN OK) AND DEVELOP EAST-SOUTHEAST ALONG AND BEHIND WEAK SURFACE BOUNDARY IN RICH LOW LEVEL THETAE AIR. LARGE SCALE LIFT WILL BE ENHANCED BY 250MB JET NOSING INTO EASTERN KS AND MO LATE TODAY AND TONIGHT. WILL KEEP AT LEAST CHANCE POPS EVERYWHERE TONIGHT AND SUNDAY WITH BEST CHANCES OVER MY SOUTHWESTERN COUNTIES CLOSER TO THE SFC-850MB FRONT AND DEEPER MOISTURE. 850MB FRONT CONTINUES TO SAG SOUTH WITH DRIER AIR OVER THE NORTHEASTERN TWO THIRDS OF THE FORECAST AREA SUNDAY. ANOTHER MCS WILL DEVELOP OVER THE NEB/SD SUNDAY NIGHT BUT WILL HAVE A TOUGH TIME MAKING IT SE INTO THE FORECAST AREA. WILL LEAVE THE MON-TUE PERIOD DRY WITH NEAR SEASONABLE TEMPERATURES. FOR THE EXTENDED...MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL U.S. THAN PREVIOUS RUNS AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. WILL REMOVE RAIN CHANCES THU AND FRI...AND LEAVE A SILENT 20 POP IN CASE SOMETHING CAN MAKE IT THROUGH THE UPPER RIDGE. DIURNAL CONVECTION A CONCERN FOR EASTERN COUNTIES CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT IT SHOULD BE SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Special weather statement, Aug 24, 1:00 PM CDT, 1 hour 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 24 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... WIDELY SCATTERED SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. * AREAS AFFECTED AND TIMING... COUNTIES ALONG AND EAST OF A LINE FROM OSCEOLA TO CASSVILLE. THE BEST CHANCES WILL BE WERE SOLAR HEATING IS ABLE TO DESTABILIZE THE ATMOSPHERE TO THE GREATEST DEGREE...MAINLY FROM THE LAKE OF THE OZARKS REGION SOUTH TO THE ARKANSAS STATE LINE FROM BRANSON TO ALTON. TIMING WILL BE NOW THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. * DISCUSSION... WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI THIS AFTERNOON. THE SUN HAS DESTABILIZED THE ATMOSPHERE ENOUGH OVER CENTRAL AND SOUTH CENTRAL MISSOURI TO ALLOW SOME SEVERE STORMS TO DEVELOP. OUTFLOW BOUNDARIES FROM CONVECTION OVER WESTERN MISSOURI THIS MORNING WILL BE THE FOCUS FOR STORM ORGANIZATION. THE MAIN STORM THREAT WILL BE DAMAGING WINDS...BUT HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 24, 2:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 W NORTHVIEW MO .75 INCH HAIL
08/24/02 WEBSTER REPORTED BY PUBLIC.Local storm report, Aug 24, 2:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM MANSFIELD MO WIND DAMAGE
08/24/02 WRIGHT TREES DOWN. REPORTED
BY PUBLIC.Local storm report, Aug 24, 2:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SAT AUG 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM MANSFIELD MO 1 INCH HAIL
08/24/02 WRIGHT REPORTED BY EMERGENCY
MANAGEMENT.
0245 PM MANSFIELD MO 60 MPH TSTM GUST
08/24/02 WRIGHT REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:43 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Aug 23, 11:51 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 54 min |
| Aug 24, 12:26 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 34 min |
| Aug 24, 12:39 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 66 min |
| Aug 24, 1:58 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| Aug 24, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Aug 24, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.